Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Gaylord, MI

July 19, 2004Antrim County, Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2004, 11:20 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 11:20 PM EDT (03:20 UTC)
Expired
Jul 19, 2004, 11:45 PM EDT
In force
25 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Antrim County, MI, Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 56 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 200320
SVRAPX
MIC009-029-200345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1120 PM EDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1145 PM EDT

* AT 1120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  NORWOOD...OR ABOUT 6 MILES NORTHWEST OF ELLSWORTH...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLSWORTH...6 MILES NORTH OF CENTRAL LAKE AND 7 MILES WEST OF EAST
  JORDAN AROUND 1145 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4535 8528 4526 8550 4499 8532 4510 8504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:50 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 19, 10:50 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1050 PM EDT MON JUL 19 2004

.SHORT TERM...ILL-DEFINED SURFACE BOUNDARY EXTENDS FROM UPPER
MICHIGAN SW THRU WISCONSIN AND INTO IOWA. MAINLY WEAK...WDLY
SCATTERED CONVECTION CONTINUES TO DEVELOP ALONG AND AHEAD OF THE
BOUNDARY ACROSS NRN MICHIGAN...BUT HAS HAD A DIFFICULT TIME BECOMING
ORGANIZED DUE TO LACK OF SIGNIFICANT LOW LEVEL CONVERGENCE/FOCUS.
EXIT REGION OF AN APPROACHING 300 MB JET MAX HAS PROVIDED ENOUGH
UPPER SUPPORT TO SUSTAIN SOME BETTER INTENSITIES TO THE
CONVECTION...BUT RAPIDLY DIMINISHING INSTABILITY WITH SUNSET HAS
WORKED AGAINST THE DEVELOPMENT OF SEVERE TSRA.

SURFACE BOUNDARY AND UPPER SUPPORT WILL CONTINUE TO PROGRESS SE THRU
THE CWA OVERNIGHT...PROVIDING ENOUGH LIFT AND FOCUS FOR ADDITIONAL
CONVECTIVE DEVELOPMENT. HOWEVER...CONVECTION SHOULD REMAIN
RELATIVELY WEAK AND DISORGANIZED AS EXIT REGION OF THE JET MOVES SE
OF THE REGION AND LOW LEVEL CONVERGENCE REMAINS WEAK. WILL UPDATE
GRIDS AND ZONES TO INCLUDE A MINIMAL CHANCE OF SHOWERS AND
THUNDERSTORMS FOR ALL LOCATIONS OVERNIGHT. REST OF THE FORECAST
LOOKS IN LINE WITH LATEST SURFACE OBS AND MESOETA DATA.

.PREV DISCUSSION...ISSUED 340 PM EDT MON JUL 19 2004

LONG TERM...TUESDAY AND TUESDAY NIGHT...MESOETA AND GFS ARE IN GOOD
AGREEMENT BUILDING A WEAK AREA OF HIGH PRESSURE INTO THE FORECAST
AREA. BOTH MODELS WASH OUT THE FRONTAL BOUNDARY PROGGED TO MOVE
THROUGH THE CWA TONIGHT...AND STALL IT ACROSS THE CENTRAL COUNTIES
OF LOWER MICHIGAN. RIDGING AT THE SURFACE AND ALOFT BECOMES BETTER
ESTABLISHED TUESDAY NIGHT. MAIN FORECAST CHALLENGE WILL REVOLVE
AROUND CONVECTION CHANCES TUESDAY AFTERNOON.

FOR TUESDAY...WEAK FRONTAL BOUNDARY WILL SLIP SOUTHWARD INTO
CENTRAL LOWER MICHIGAN. LAKE BREEZE DEVELOPMENT IS EXPECTED ACROSS
ALL NEARSHORE ZONES WITH 950 AND 925 MB WIND OF 10 KNOTS OR LESS.
ADJUSTING MODEL SOUNDINGS IN THE SOUTHERN TIER OF COUNTIES FOR HTL
83/64 (TEMPERATURE/DEWPOINT) AND WEST BRANCH 84/65 YIELDS CAPE
VALUES OF AROUND 1500 J/KG AND LIS OF -3. ALTHOUGH NOT A TON OF
INSTABILITY...WITH WASHED OUT FRONTAL BOUNDARY SERVING AS A FOCUSING
MECHANISM FOR LIFT ALONG WITH LAKE BREEZE DEVELOPMENT IN THE
AFTERNOON...WILL INCLUDE SMALL CHANCE POPS FOR ISOLATED
THUNDERSTORMS ACROSS THE SOUTHERN TIER OF COUNTIES TUESDAY. WILL
ALSO TWEAK MAX TEMPERATURES AND DEWPOINTS UP ACROSS THE FORECAST
AREA BASED ON UPSTREAM SURFACE OBS IN THE VICINITY OF THE COLD FRONT
TODAY.

TUESDAY NIGHT...GENERALLY MOSTLY CLEAR TO PARTLY CLOUDY SKIES
ANTICIPATED ACROSS THE FORECAST AREA...WITH 500 MB RIDGING AS WELL
AS A SURFACE HIGH SLIDING ACROSS THE CWA. HIGH DEBRIS CLOUDS FROM
UPSTREAM CONVECTION WILL LIKELY SPILL INTO THE REGION TOWARD
DAYBREAK WEDNESDAY. 700-300 MB RH REMAINS AROUND 40% THROUGH
06Z...THEN BEGINS TO INCREASE TO AROUND 50-60% BY 12Z.

WEDNESDAY...MEAN LONGWAVE TROF OVER THE EASTERN CONUS CONTINUES TO
MIGRATE EASTWARD AS THE UPPER FLOW PATTERN FLATTENS OUT FROM THE
PACIFIC NW ACROSS THE NRN HIGH PLAINS AND DEEPENING UPPER
TROF/ASSOCIATED COLD FRONT BEGINS TO DROP INTO THE NRN PLAINS OUT OF
CANADA. WEAK UPPER RIDGE AXIS OVER THE STATE FROM TUESDAY MOVES EAST
ALLOWING WARMTH AND MOISTURE TO BEGIN NOSING BACK INTO THE STATE.
WILL PROBABLY BE ONGOING OR DEVELOPING CONVECTION ALONG AND NORTH OF
THE OLD FRONTAL STRUCTURE OVER THE NRN PLAINS ALTHOUGH ETA/GFS80
HAVE HAD VARIOUS IDEAS WITH HANDLING THIS SCENARIO (YESTERDAYS ETA
MCV BULLSEYE NOW GONE FROM THE MODEL AS SUSPECTED). BEST DYNAMIC
SUPPORT THROUGH THE DAY WILL REMAIN WELL OFF TO THE NW AHEAD OF THE
DEEPENING UPPER TROF OVER CANADA...MAKING AND TOUGH TO HANG YOUR
HAT ON ANY ONE OUTCOME. BUT STILL THINK MOST LIKELY SCENARIO (AND
ONE WE TYPICALLY SEE) SOMEWHAT RESEMBLES THE GFS...WITH A COMPLEX
MIGRATING SE FROM IOWA INTO IL/OH/SOUTHERN LOWER ALONG THE OLD
FRONT. ANY SHOWER/THUNDERSTORM CHANCES UP THIS WAY WILL COME WITH
THE INCREASING MOISTURE AND INSTABILITY COMBINED WITH WEAK FORCING
WITHIN THE WARM ADVECTION REGIME AND FORCING ALONG ANY MESOSCALE
BOUNDARIES (LAKE BREEZES AND SUCH). SO AT THIS POINT SEE NO GOOD
JUSTIFICATION TO EITHER RAISE OR LOWER AFTERNOON POPS OVER THE CWA.

WEDNESDAY NIGHT AND THURSDAY...BETTER PRECIP CHANCES STILL LOOK TO
OCCUR LATE WED NIGHT AND THROUGH THURSDAY AFTERNOON AS THE DEEPENING
UPPER TROF AND SYNOPTIC SUPPORT PRESSES INTO THE NRN GREAT LAKES AND
THE COLD FRONT MOVES THROUGH THE CWA ON THURSDAY. FRONT CLEARS THE
CWA THURSDAY EVENING WITH A DRYING TREND AS STRONG HIGH PRESSURE
FOLLOWS BY FRIDAY MORNING.

FRIDAY THROUGH MONDAY (EXTENDED)...AS SUSPECTED YESTERDAY...THE
GFSLR HAS ABANDONED THE IDEA OF A CLOSED CUT OFF LOW DEVELOPING
SOUTHWARD INTO THE OHIO VALLEY AND INSTEAD IS NOW MORE IN LINE WITH
THE CURRENT AND PREVIOUS ECMWF IDEA. MODELS CONTINUE WITH THE IDEA
OF A DEEPENING UPPER TROF OVER EASTERN CANADA AND BRUSHING DOWN INTO
THE NRN GREAT LAKES WHILE STRONG SFC HIGH PRESSURE BECOMES
ESTABLISHED OVER THE REGION. SO...NOT PLANNING ON MAKING MUCH OF A
CHANGE TO THE GOING FORECAST OTHER THAN A FEW TWEAKS HERE AND THERE.
OVERALL...LOOKS LIKE WE GET INTO AN EXTENDED PERIOD OF OVERALL DRY
WEATHER FOR FRI-MON. CAN STILL MAKE AN ARGUMENT FOR SHOWER CHANCES
FRI/SAT WITH THE COLD POOL COMING IN OVERHEAD. BUT WITH STRONG
SUBSIDENCE AND FAIRLY DRY AIR COMING IN PROBABILITIES ARE STILL TOO
LOW.

TEMPERATURES...DAYTIME TEMPS START IN THE MID 60S/LOW 70S THEN
MODERATE INTO THE LOWER 70S BY MONDAY. OVERNIGHT LOW TEMPS PROBABLY
THE BIGGEST ISSUE WITH A COUPLE OF COOL NIGHTS FRI AND SAT NIGHT.
HAVE TWEAKED LOW TEMPS DOWN A FEW DEGREES DURING THIS PERIOD WITH A
LOT OF MID 40 READINGS AND EVEN A COUPLE OF LOWS AROUND 40 FRIDAY
NIGHT IN THE COLD SPOTS.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMD/JJ/ADAM
Hazardous weather outlook, Jul 19, 4:43 PM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT MON JUL 19 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-201100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
443 PM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN...PARTICULARLY SOUTH OF M-72 IN NORTHERN LOWER
MICHIGAN. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO ONE
INCH IN DIAMETER.

ANY THUNDERSTORMS WILL DIMINISH SHORTLY AFTER MIDNIGHT...COMING TO
AN END BY 2AM EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY.
THERE IS A CHANCE THAT SOME OF THE STORMS ON WEDNESDAY MAY BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

MJP/JPB/SMD/ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:20 PM EDTSevere Thunderstorm WarningAPXArenac55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.